- Some patients may develop an allergic reaction to antibiotics – especially penicillins. Side effects might include a rash, swelling of the tongue and face, and difficulty breathing.
- Allergic reactions to antibiotics can be immediate or delayed hypersensitivity reactions.
- Anyone who has an allergic reaction to an antibiotic must tell their doctor and/or pharmacist. Reactions to antibiotics can be very serious, and sometimes fatal – they are called anaphylactic reactions.
Antibiotics should be used with extreme caution for the following individuals:
- Anyone with reduced liver or kidney function
Anyone who is pregnant
Anyone who is breastfeeding
- Individuals taking an antibiotic, should not take other medicines or herbal remedies without speaking with a doctor first. OTC (over the counter, non-prescription) medicines might also interact with antibiotics.
- Penicillins, cephalosporins, and some other antibiotics can undermine the effectiveness of oral contraceptives.
- If the antibiotic has caused diarrhea/vomiting the absorption of contraceptives may also be disrupted.
- Anyone taking these drugs should consider taking additional contraceptive precautions.